Advertisement

The International Journal of Cardiovascular Imaging

, Volume 27, Issue 7, pp 1105–1111 | Cite as

Safety of adenosine pharmacologic stress myocardial perfusion imaging in orthotopic cardiac transplant recipients: a single center experience of 102 transplant patients

  • Mouaz H. Al-Mallah
  • Muhammad Arida
  • Enrique Garcia-Sayan
  • Chafik Assal
  • Gino Tapia Zegarra
  • Barbara Czerska
  • Karthik AnanthasubramaniamEmail author
Original Paper

Abstract

Denervation super-sensitivity to adenosine is well described in cardiac transplant (CT) patients particularly early after transplant. The safety and hemodynamic effects of adenosine SPECT (A-SPECT) has not been described in a large series of CT patients. Single center retrospective study of 102 CT patients undergoing A-SPECT were compared to an age-gender matched patients in a 2:1 fashion who underwent A-SPECT in the same time period. Multivariate logistic regression model were used to identify independent predictors of advanced AV block. The average time from CT to A-SPECT was 8.5 ± 4.5 years. Average age was 57 years with 80% males. In comparison to the control group, adenosine infusion was associated with a higher incidence of sinus pause (4.9% vs. 0%), 2nd (11.8% vs. 4.9%) and 3rd degree AVB (2.9% vs. 0%) in CT patients (all P < 0.05). Prior use of aspirin and baseline 1st degree AVB were significant independent predictors of adenosine induced AVB. Baseline right or left bundle branch block, beta-blockers, calcium blockers or digoxin were not associated with occurrence of AVB. Only 1.9% of A-SPECT studies were terminated due to bradyarrythmia with 1 patient requiring aminophylline. There were no significant immediate or long term adverse events in these patients. Adenosine pharmacologic stress is associated with a higher incidence of AVB and sinus pause in CT patients reflecting persistence of super sensitivity late after CT. Nevertheless these bradyarrythmias are transient without any sequelae suggesting that A-SPECT can be performed safely in CT patients.

Keywords

Adenosine Cardiac transplantation Single photon emission computed tomography Atrioventricular block Denervation supersensitivity 

Notes

Acknowledgments

Research Grant Support: Astellas Global Pharma Development Inc, GE Healthcare, American Society of Echocardiography. Speakers Bureau, Honoraria: Astellas Pharma Global Development Inc, Lantheus Medical Imaging. Consultant: Lantheus Medical Imaging.

References

  1. 1.
    Taylor DO, Edwards LB, Boucek MM, Trulock EP, Deng MC, Keck BM, Hertz MI (2005) Registry of the International Society for Heart and Lung Transplantation: twenty-second official adult heart transplant report–2005. J Heart Lung Transplant 24:945–955. doi: 10.1016/j.healun.2005.05.018 PubMedCrossRefGoogle Scholar
  2. 2.
    The International Society for Heart and Lung Transplantation. Registries—Heart/Lung RegistriesGoogle Scholar
  3. 3.
    Miniati DN, Robbins RC (2002) Heart transplantation: a thirty-year perspective. Annu Rev Med 53:189–205. doi: 10.1146/annurev.med.53.082901.104050 PubMedCrossRefGoogle Scholar
  4. 4.
    Yusuf S, Theodoropoulos S, Mathias CJ, Dhalla N, Wittes J, Mitchell A, Yacoub M (1987) Increased sensitivity of the denervated transplanted human heart to isoprenaline both before and after beta-adrenergic blockade. Circulation 75:696–704PubMedCrossRefGoogle Scholar
  5. 5.
    Ellenbogen KA, Thames MD, DiMarco JP, Sheehan H, Lerman BB (1990) Electrophysiological effects of adenosine in the transplanted human heart. Evidence of supersensitivity. Circulation 81:821–828PubMedCrossRefGoogle Scholar
  6. 6.
    Ellenbogen KA, Szentpetery S, Katz MR (1988) Reversibility of prolonged chronotropic dysfunction with theophylline following orthotopic cardiac transplantation. Am Heart J 116:202–206. doi: 10.1016/0002-8703(88)90274-8 PubMedCrossRefGoogle Scholar
  7. 7.
    Ciliberto GR, Ruffini L, Mangiavacchi M, Parolini M, Sara R, Massa D, De Maria R, Gronda E, Vitali E, Parodi O (2001) Resting echocardiography and quantitative dipyridamole technetium-99 m sestamibi tomography in the identification of cardiac allograft vasculopathy and the prediction of long-term prognosis after heart transplantation. Eur Heart J 22:964–971. doi: 10.1053/euhj.2000.2422 PubMedCrossRefGoogle Scholar
  8. 8.
    Verhoeven PP, Lee FA, Ramahi TM, Franco KL, Mendes de Leon C, Amatruda J, Gorham NA, Mattera JA, Wackers FJ (1996) Prognostic value of noninvasive testing one year after orthotopic cardiac transplantation. J Am Coll Cardiol 28:183–189. doi: 10.1016/0735-1097(96)00094-0 PubMedCrossRefGoogle Scholar
  9. 9.
    Johnston DL, Daley JR, Hodge DO, Hopfenspirger MR, Gibbons RJ (1995) Hemodynamic responses and adverse effects associated with adenosine and dipyridamole pharmacologic stress testing: a comparison in 2,000 patients. Mayo Clin Proc 70:331–336PubMedCrossRefGoogle Scholar
  10. 10.
    Cerqueira MD, Verani MS, Schwaiger M, Heo J, Iskandrian AS (1994) Safety profile of adenosine stress perfusion imaging: results from the Adenoscan Multicenter Trial Registry. J Am Coll Cardiol 23:384–389. doi: 10.1016/0735-1097(94)90424-3 PubMedCrossRefGoogle Scholar
  11. 11.
    Ranhosky A, Kempthorne-Rawson J (1990) The safety of intravenous dipyridamole thallium myocardial perfusion imaging. Intravenous Dipyridamole Thallium Imaging Study Group. Circulation 81:1205–1209PubMedCrossRefGoogle Scholar
  12. 12.
    Toft J, Mortensen J, Hesse B (1998) Risk of atrioventricular block during adenosine pharmacologic stress testing in heart transplant recipients. Am J Cardiol 82:696–697, A9. doi: 10.1016/S0002-9149(98)00392-0 Google Scholar
  13. 13.
    Mustafa SJ, Morrison RR, Teng B, Pelleg A (2009) Adenosine receptors and the heart: role in regulation of coronary blood flow and cardiac electrophysiology. Handb Exp Pharmacol 193:161–188. doi: 10.1007/978-3-540-89615-9_6 PubMedCrossRefGoogle Scholar
  14. 14.
    Alkoutami GS, Reeves WC, Movahed A (1999) The safety of adenosine pharmacologic stress testing in patients with first-degree atrioventricular block in the presence and absence of atrioventricular blocking medications. J Nucl Cardiol 6:495–497. doi: 10.1016/S1071-3581(99)90021-1 PubMedCrossRefGoogle Scholar
  15. 15.
    Anderson TJ, Ryan TJ Jr, Mudge GH, Selwyn AP, Ganz P, Yeung AC (1993) Sinoatrial and atrioventricular block caused by intracoronary infusion of adenosine early after heart transplantation. J Heart Lung Transplant 12:522–524PubMedGoogle Scholar

Copyright information

© Springer Science+Business Media, B.V. 2010

Authors and Affiliations

  • Mouaz H. Al-Mallah
    • 1
  • Muhammad Arida
    • 1
  • Enrique Garcia-Sayan
    • 2
  • Chafik Assal
    • 2
  • Gino Tapia Zegarra
    • 2
  • Barbara Czerska
    • 1
  • Karthik Ananthasubramaniam
    • 1
    Email author
  1. 1.Heart and Vascular InstituteHenry Ford HospitalDetroitUSA
  2. 2.Department of Internal MedicineHenry Ford HospitalDetroitUSA

Personalised recommendations